start with the lowest dose--so, if pt ordered for 5-10 PRN, try the 5. If pt is coming off a stronger pain med, I still start with lowest, maybe add some tylenol, then CLOSELY assess after giving that first dose. If pain is creeping up after the med should have peaked, then increase the dose. After that, I hold them at that dose if it seems to be making them comfortable. If they ask for pain med early and they are getting max dose, I usu. start on RTC tylenol (it's ordered PRN, but if I let the HO know, they may just write it RTC so that all nurses are consistent with dosing). If this isn't working, contact doc to discuss changing med.
Before any of this however, ask the pt. what he/she takes at home, or check their chart. If they have chronic pain and they are getting the same or lower dose from what they were getting at home, they need an increase. Possibly a pain consult if they have been taking really high doses in the past. If they are a chronic pain pt and they have taken the drug that's ordered in the past, I might not follow the "start lowest" rule because their pain can get out of control fast, and playing catch up can extend their hospital stay increasing risks of complications and generally make the patient very unhappy. In these cases, use your judgement.
If they are narcotic naive, DEFINITELY start with lowest dose, monitor for pain and nausea. Assess what pt. has been eating--if they haven't eaten yet, have hypoactive bowel sounds, distended belly, etc, I'd try to give something IVP instead of PO to prevent n/v--vomitting--not fun with acute pain.
Also, check mental status and VS. No matter what. If they are lethargic with dec. respirations, assess what they've had that day for pain control--or any other activities that may cause this. If they've had a lot of meds, give lowest dose or Tylenol, or maybe toradol if it's avail. to that pt. If they seem out of it and there is no clear reason, contact the doc to discuss. If they have a history of chronic pain with narc treatment or IV drug use and seem a little lethargic, I will use my judgement but will probably give them the higher dose as long as their VS are stable.
Also, if they're ordered for Oxycontin, I will usually give it cause it's long acting and won't necessarily depress their system or worsen mental status change. However, I ALWAYS use caution in these cases and usually discuss this with colleagues or the doc before I give it. If they are already experiencing respiratory depression, I will definitely contact the doc before giving. But remember, NOT giving will likely have consequences, so giving those long acting pain meds appropriately is really important.
I hope this helps!